Heroin Hassles: Overdose Antidote Out of Reach
Stay up to date with the latest headlines via email.
Valerie S. was getting high in her Brooklyn apartment when a friend "went out." She says, "I wasn't really close to the guy. He was a neophyte, a married, college-educated professional, about 30. I made connections for him and he sampled the product at my house.
"It happened in stages. I was nodding also, but I looked back and I saw that his legs were in a weird position, spread on the floor. Something got my attention, maybe the syringe falling. The first thing I saw when I looked closely was that he was on the floor and blue.
"There wasn't time to think," she says. "I tried mouth-to-mouth, I tried CPR, but I realized, 'Wow, he's going.' By the time I realized I should have called [an ambulance], it was too late. I had the naloxone in the house, so I found a vein and injected him. He took a sharp inhalation of breath and sat up."
Valerie's experience using naloxone, a prescription drug, to save a fellow user from opiate poisoning makes a strong case for training others to do the same and making the antidote more widely available.
Unfortunately, the need for naloxone is growing. Nationwide, according to statistics from the U.S. government's Substance Abuse and Mental Health Services Administration, there were 217,868 admissions to treatment facilities for heroin addiction in 1997, up 24 percent from 1992. Between 1988 and 1997, heroin-related emergency room visits nearly doubled, from 18,100 to 36,000, according to the government-funded surveillance study Drug Abuse Warning Network (DAWN). In New York, DAWN trends are confounded by the HIV epidemic, but approximately 700 people die from opiate overdose annually, according to the study's figures, which are compiled by local medical examiners.
With heroin use up, inevitably, the incidence of overdosing rises. Among those who take heroin, an overdose experience is the rule, not the exception. Valerie has overdosed at least three times over the last several years. Research studies from several countries consistently show that about two-thirds of long-term heroin addicts report that they've overdosed at least once. Nearly 80 percent have seen someone else do it. At least one overdose a week is reported to New York's Positive Health Project needle exchange. Though most overdose episodes aren't deadly, they can be.
It is impossible to overdose on naloxone, and there is no potential for abuse. The drug can, however, produce unpleasant withdrawal symptoms if given to an opiate addict in high doses. These symptoms are not life-threatening. The medication is far more likely to cause dysphoria than euphoria.
While conceivably adrenaline, cocaine, or speed could be used to treat overdoses, each of these drugs has a significant chance of doing more harm than good. About two-thirds of opiate overdoses involve a mixture of drugs, according to DAWN, so adding a stimulant is risky because an "up" drug like cocaine might be the real cause of the overdose. Unlike stimulants, however, naloxone isn't likely to do harm. And if heroin is one of a cocktail of "downs," removing the opiate effect alone is usually enough to save the person's life.
So why aren't service providers handing out naloxone at needle exchanges and training addicts in CPR and other aspects of overdose treatment? One obstacle, according to naloxone advocates, is that the medical profession is wary of allowing those with no medical training to treat overdoses. Although naloxone generally is not dangerous, it's certainly medically more prudent to take anyone who is unconscious and not breathing to a hospital where doctors can deal with any complications.
In ordinary circumstances, if the poison weren't an illegal drug, almost no one would disagree with such a recommendation. But expecting addicts to risk arrest and the contempt often meted out to them by medical professionals is naive, according to Dr. Karl Sporer, an emergency room physician at San Francisco General Hospital.
Sporer says that even in Australia, which has a much more humane attitude toward addicts, only 14 percent of users call an ambulance first. "We can't get the police to promise not to arrest them, and the police often need to be there," he says. A recent article in the Santa Cruz County Sentinel cites needle exchange officials who report that 65 percent of participants in the Santa Cruz Needle Exchange Program who have overdosed or witnessed an overdose "did not call 911 because they feared criminal charges."
"[Naloxone will] work," says Dr. Clifford Gevirtz, chief of anesthesiology at New York's Metropolitan Hospital and a leading addiction specialist. "But our society is a little too litigious." Family members of addicts who died despite naloxone might sue prescribers, claiming that the addict would have gone to the hospital and had a greater chance of survival if the naloxone hadn't been available.
A related concern is that making naloxone more accessible could encourage users to take more drugs. Dan Bigg, of the Chicago Recovery Alliance, which has trained several dozen users in administering naloxone, says this is unlikely. "Using naloxone is always unpleasant even for those without opiate tolerances," he says. "I have never seen nor heard of such increased reckless reactions to its availability. This is similar to the myth that sterile syringes incite more use."
Around the world and in small underground programs in San Francisco and Chicago, people have begun to resarch (albeit, somewhat informally, sources say) whether naloxone can actually reduce deaths. Italy has the most experience. In 1987, the Italian health ministry decided that naloxone could be sold without a prescription. In 1995, researchers in Torino began distributing the drug with instructions on its use at needle exchange programs. Susanna Ronconi, coordinator of the Torino Outreach Project, says that there is no data yet showing a decrease in the number of deaths, but naloxone is widely accepted and no problems have been reported.
ER physician Sporer believes the advantages of providing naloxone far outweigh the disadvantages. When naloxone works, an addict's return to consciousness is dramatic and almost instantaneous. However, he mentions a final potential complication. "Narcan [the brand name for naloxone] is not totally benign," he says. "There are a small number of people, about 1 percent, who have seizures. They are short-lived and not fatal. Compared to near-certain death, it's an easy choice."
The mother of one 16-year-old girl, who found her daughter dead of a heroin overdose this summer, says it best, her voice shaking: "Never give up on your child. Never." She insists, "I don't think [providing naloxone] would encourage people to use drugs, but it would help families to save the lives of drug users. I think it's a great idea.'